A 66-year-old man with a history of nonischemic dilated cardiomyopathy and an ejection fraction of 20% presented to the outpatient heart failure clinic for routine follow-up.
A 66-year-old man with a history of nonischemic dilated cardiomyopathy and an ejection fraction of 20% presented to the outpatient heart failure clinic for routine follow-up. He indicated that he had been doing reasonably well and denied paroxysmal nocturnal dyspnea or orthopnea. On closer questioning, however, he described dyspnea after walking 1 block, and his weight had increased 10 pounds since his last visit.
Results of the physical examination showed soft lower lung field bilateral rales, jugular venous pressure elevation to 10 cm, and 1+ bilateral ankle edema, which had not been present on previous examinations. Chest x-ray results showed minimal bilateral interstitial infiltrate. Electrocardiographic results showed sinus rhythm at 86 beats/minute, with no changes since the patient’s last visit. His B-type natriuretic peptide (BNP) level was 1152 pg/mL, and his cardiac troponin T (cTnT) level was 0.09 ng/mL (10% coefficient of variation <0.03 ng/mL).
After discussion with the patient, it was decided to increase his furosemide (Lasix) dose from 40 mg/day to 80 mg in the morning and 40 mg in the evening (serum creatinine 1.4 mg/dL) for 5 days, advance his afterload reduction, and examine him again in 6 days. Six days later, the patient had lost 8 pounds, his renal function was unchanged, and his BNP level was 486 pg/mL (still elevated but improved). The cTnT level was 0.06 ng/mL. Fluid restriction to 2.0 to 2.5 L/day and sodium restriction to 2 g/day was reinforced with the patient, and he continued taking 40 mg/day of furosemide. At his follow-up visit 4 weeks later, the patient’s weight was at the baseline level, and he reported no inappropriate shortness of breath. His BNP level was 240 pg/mL, and his cTnT level was <0.01 ng/mL.
This patient presented with a fairly moderate degree of decompensated chronic heart failure, most likely due to nonadherence to his medication, but laboratory tests suggest further myocardial remodeling and damage, as indicated by the cTnT elevations. The patient responded to a change in his medical regimen and avoided hospitalization (this time). Cardiac troponin T elevations have been shown to occur in patients with dilated cardiomyopathy and no evidence of epicardial coronary artery disease,1 and persistent elevations have been shown to identify those at particularly high risk. As results of our study show, those patients with elevations of both BNP and cTnT have a significantly increased risk of death or hospitalization (>8-fold risk). This patient requires close and frequent follow-up, with titration of medications. If the patient meets the criteria, placing an implantable biventricular cardiac resynchronization defibrillator device may also be warranted. Clinicians should consider elevations of both BNP and cTnT in patients with chronic heart failure to be potent predictors of risk, even if the patients are ambulatory and appear to be stable outpatients.